New Jersey, 2008

Hail and Damaging Winds in New Jersey, June 27, 2008

June 27, 2008 · NWS PHI · 5 events in 4 counties and zones

An unseasonably hot and humid air mass helped trigger a couple of severe thunderstorms across southeast New Jersey. Lightning from one storm started a wildfire in Burlington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An unseasonably hot and humid air mass helped trigger a couple of severe thunderstorms across southeast New Jersey. Lightning from one storm started a wildfire in Burlington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 27, 10:30 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 27, 10:30 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1130 AM EDT FRI JUN 27 2008

.SYNOPSIS...
A WEAK LOW PRESSURE SYSTEM LOCATED NEAR NOVA SCOTIA THIS MORNING
WILL MOVE OUT TO SEA, KEEPING A WEAK FRONTAL BOUNDARY JUST TO OUR
NORTH. SEVERAL WEAK DISTURBANCES WILL AFFECT THE AREA THE NEXT
COUPLE OF DAYS, BEFORE A STRONGER FRONTAL BOUNDARY MOVES INTO THE
AREA SUNDAY NIGHT INTO MONDAY. THIS BOUNDARY WILL SLOWLY MOVE
THROUGH THE AREA BY TUESDAY, FOLLOWED BY WEAK HIGH PRESSURE BY THE
MIDDLE OF THE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BY LATE MORNING, LIFTED INDEX VALUES WERE IN THE -5 NEIGHBORHOOD
OVER DELAWARE AND NORTHEASTERN MARYLAND, AND SURFACE BASED CAPES
WERE IN THE 2000 TO 2500 RANGE.  CONDITIONS WERE SOMEWHAT LESS
UNSTABLE OVER EASTERN PENNSYLVANIA AND NEW JERSEY.

THERE WAS A WEAK UPPER LEVEL VORTEX MOVING ACROSS SOUTHWESTERN
PENNSYLVANIA THIS MORNING.  WHILE THE FEATURE SHOULD CONTINUE TO
WEAKEN THIS AFTERNOON, IT WILL LIKELY PROVIDE ENOUGH OF A TRIGGER TO
CONTINUE TO KICK OFF SOME THUNDERSTORM ACTIVITY.  WITH THE UNSTABLE
CONDITIONS IN OUR REGION, WE HAVE KEPT THE MENTION OF SCATTERED
SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON INTO THIS EVENING.  WE
HAVE ALSO ADDED SOME ENHANCED WORDING REGARDING THE THUNDERSTORMS.
THE STORM PREDICTION CENTER CONTINUES TO INDICATE THAT MOST OF OUR
FORECAST AREA IS UNDER ITS SLIGHT RISK CATEGORY FOR SEVERE WEATHER.

WITH TEMPERATURES RISING INTO THE LOWER 90S THROUGHOUT MUCH OF
SOUTHEASTERN PENNSYLVANIA, SOUTHERN NEW JERSEY AND THE UPPER
DELMARVA THIS AFTERNOON, WE EXPECT HEAT INDEX VALUES IN THE MIDDLE
AND PERHAPS UPPER 90S FOR A TIME LATE THIS AFTERNOON AS DEW POINT
TEMPERATURES CONTINUE TO CREEP UPWARD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
ONCE THE SHORTWAVE AND ASSOCIATED VORT MAX MOVE THROUGH BY LATE
AFTERNOON/EARLY EVENING, AND DAYTIME INSTABILITY IS LOST, SHOWERS
AND THUNDERSTORMS SHOULD BEGIN TO DISSIPATE. THEY MAY LAST FOR A FEW
HOURS AFTER SUNDOWN, SO WE WILL KEEP THEM IN THE FORECAST THROUGH
THE EVENING HOURS FOR NOW.

SATURDAY WILL BE ANOTHER WARM AND HUMID DAY, VERY SIMILAR TO TODAY
AS THE THICKNESSES AND DEWPOINTS ARE FORECAST TO BE ABOUT THE SAME.
AGAIN THE HEAT INDICES SHOULD BE LOW ENOUGH THAT AN ADVISORY WONT
BE NEEDED, BUT WE WILL KEEP AN EYE ON THIS. ONCE AGAIN THERE IS A
CHANCE OF SHOWERS AND THUNDERSTORMS ON SATURDAY. THE GREATEST THREAT
LOOKS TO BE THE NORTHERN ZONES, AS THEY WILL BE CLOSER TO THE
SHORTWAVE AND ASSOCIATE VORT MAX MOVING THROUGH EAST CENTRAL PA/NY
DURING THE DAY. STILL, WITH THE AMOUNT OF INSTABILITY AND THE
LEE-TROUGH BEING AROUND THE AREA, STRONG STORMS ARE ONCE AGAIN A
POSSIBILITY. WITH PWS STILL HIGH, BETWEEN 1.5 TO 2.0, HEAVY RAIN
WILL STILL BE A THREAT AS WELL.

THE LIKELIHOOD OF PRECIPITATION INCREASES AS WE MOVE INTO SUNDAY AND
SUNDAY NIGHT AS SEVERAL SHORTWAVES AND VORT MAXES TRAVERSE THE AREA
AHEAD OF A FRONTAL BOUNDARY MOVING IN FROM THE WEST. THERE WILL
STILL BE THE PRESENCE OF THE LEE-SIDE TROUGH ON SUNDAY WHICH MAY
HELP TO FOCUS THE CONVECTIVE ACTIVITY. SUNDAY MAY NOT BE AS WARM AS
A DAY AS THE NEXT TWO, BUT THERE WILL STILL BE QUITE A BIT OF
INSTABILITY. THE SHOWERS AND THUNDERSTORMS DURING THE DAY SUNDAY MAY
BE MORE SCATTERED IN NATURE UNTIL SUNDAY NIGHT AS THE FRONT BEGINS
TO APPROACH THE AREA. WITH INCREASING SHEAR ON SUNDAY, STRONG TO
SEVERE STORMS ARE ONCE AGAIN POSSIBLE WITH STRONG WINDS, HAIL, AND
HEAVY RAIN ALL POSSIBILITIES.

THE SPC HAS A SMALL PORTION OF THE AREA UNDER A SLIGHT RISK
SATURDAY AND THE ENTIRE AREA FOR SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
BY MONDAY MORNING, THE FRONT SLOWLY BEGINS TO MAKE ITS WAY OFF THE
COAST. IT IS CURRENTLY EXPECTED TO TAKE A WHILE BEFORE COMPLETELY
EXITING THE AREA DUE TO THE FACT THE MID/UPPER TROUGH IS BEING
STUBBORN AND NOT WANTING TO EJECT VERY QUICKLY. UNTIL THIS HAPPENS,
WE WILL KEEP A CHANCE OF SHOWERS/THUNDERSTORMS IN THE FORECAST
THROUGH TUESDAY, WITH DECREASING PROBABILITIES EACH DAY. BY
WEDNESDAY, THE MID/UPPER TROUGH IS EXPECTED TO HAVE MOVED OFF THE
COAST, WHICH SHOULD HELP TO END THE PRECIP CHANCES. WITH THE COOL
MID/UPPER TROUGH IN PLACE, TEMPERATURES WILL BE NEAR OR SLIGHTLY
BELOW NORMAL FOR MUCH OF THE EXTENDED.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
FOR THIS AFTERNOON, THE MODELS AGREE ON A SHORT WAVE APPROACHING
FROM THE WEST. THAT SHORT WAVE SHOWS UP ON WATER VAPOR IMAGERY.
ALONG WITH THE MID LEVEL TRIGGER, MOISTURE AND INSTABILITY ARE
SUFFICIENT TO MENTION TSTMS AND/OR CBS. WEVE GONE WITH A TEMPO
GROUP FOR ABE, RDG AND TTN, PROB30S FOR THE REST OF THE DEL VALLEY
SITES, AND JUST MENTIONED CBS FOR THE TWO SOUTHEASTERN SITES. WEVE
KEPT CIGS AND VSBYS VFR FOR NOW.

AFTER DUSK, CIGS SHOULD BE VFR, BUT SOME VSBYS MAY DROP INTO THE
MVFR OR IFR RANGE IN THIS INCREASINGLY SOUPY ENVIRONMENT.

OUTLOOK...
THE WEEKEND CONTINUES TO LOOK UNSETTLED WITH THE GREATEST CHANCES OF
PRECIPITATION LATE SUNDAY INTO SUNDAY NIGHT.

&&

.MARINE...
IN GENERAL, THE FLOW IS EXPECTED TO REMAIN EITHER FROM THE SOUTH OR
SOUTHWEST THROUGH MONDAY, THEN COME AROUND TO WEST FOR A TIME AFTER
PASSAGE OF THE BOUNDARY THAT, BY THEN, WILL HAVE BECOME A FAMILIAR
FEATURE. WINDS PRESENTLY ARE FORECAST TO BE AT THEIR STRONGEST ON
SUNDAY NIGHT, PRIOR TO ARRIVAL OF THE BOUNDARY, AND THIS IS WHEN
WAVEWATCH VALUES ARE AT THEIR HIGHEST.

WE MAINTAIN THE FORECAST OF WINDS BELOW THE ADVISORY CRITERION
THROUGH THE FORECAST PERIOD, AND WELL CONTINUE TO CUT THE WAVEWATCH
VALUES BY A COUPLE OF FEET. AS STATED IN THE PREVIOUS AFD, WE MIGHT
NEED SOME HEADLINES CENTERED AROUND THE SUNDAY TO SUNDAY NIGHT TIME
FRAME DUE TO SEAS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...IOVINO
SHORT TERM...ROBERTSON
LONG TERM...ROBERTSON
AVIATION...DELISI
MARINE...DELISI
Hazardous weather outlook, Jun 27, 11:52 AM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1252 PM EDT FRI JUN 27 2008

NJZ001-007>010-012>015-020-026-PAZ054-055-060>062-069-281100-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-OCEAN-COASTAL OCEAN-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-BUCKS-
1252 PM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON
INTO THIS EVENING.  SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY
STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND DANGEROUS
LIGHTNING.

IN ADDITION TO THE THUNDERSTORMS, THE HEAT AND HUMIDITY WILL ALSO BE
AN ISSUE THIS AFTERNOON.  HEAT INDEX VALUES WILL RISE WELL INTO THE
90S IN A GOOD PORTION OF THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN FORECAST FOR SATURDAY
AND SUNDAY.  SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG
WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING.

HEAT INDEX VALUES SHOULD RISE INTO THE 90S THROUGHOUT MUCH OF THE
REGION AGAIN ON SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ016>019-021>025-027-PAZ067-068-
070-071-281100-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-SOUTHEASTERN BURLINGTON-
CHESTER-MONTGOMERY-DELAWARE-PHILADELPHIA-
1252 PM EDT FRI JUN 27 2008

...SEVERE THUNDERSTORM WATCH 618 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON
INTO THIS EVENING.  SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY
STRONG WIND GUSTS AND LARGE HAIL, ALONG WITH HEAVY RAIN AND
DANGEROUS LIGHTNING.

IN ADDITION TO THE THUNDERSTORMS, THE HEAT AND HUMIDITY WILL ALSO BE
AN ISSUE THIS AFTERNOON.  HEAT INDEX VALUES WILL RISE WELL INTO THE
90S IN A GOOD PORTION OF THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN FORECAST FOR SATURDAY
AND SUNDAY.  SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG
WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING.

HEAT INDEX VALUES SHOULD RISE INTO THE 90S THROUGHOUT MUCH OF THE
REGION AGAIN ON SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-470-281100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
1252 PM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR SATURDAY AND
SUNDAY.  ON SUNDAY, SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY
STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND DANGEROUS
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-281100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
1252 PM EDT FRI JUN 27 2008

...SEVERE THUNDERSTORM WATCH 618 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON
INTO THIS EVENING.  SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY
STRONG WIND GUSTS AND LARGE HAIL, ALONG WITH HEAVY RAIN AND
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN FORECAST FOR SATURDAY
AND SUNDAY.  ON SUNDAY, SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED
BY STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND DANGEROUS
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 27, 10:05 AM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1105 AM EDT FRI JUN 27 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-272100-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA
1105 AM EDT FRI JUN 27 2008

...SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
THIS EVENING...

A WEAK DISTURBANCE IN THE UPPER ATMOSPHERE WAS MOVING ACROSS
SOUTHWESTERN PENNSYLVANIA THIS MORNING.  IT SHOULD PASS OVER OUR
REGION DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON
INTO THIS EVENING IN EASTERN PENNSYLVANIA, NEW JERSEY, DELAWARE AND
NORTHEASTERN MARYLAND.  SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED
BY STRONG WIND GUSTS AND HAIL, ALONG WITH HEAVY RAIN AND DANGEROUS
LIGHTNING.

IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE.

IOVINO
Special weather statement, Jun 27, 12:55 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
155 PM EDT FRI JUN 27 2008

MDZ015-019-271900-
QUEEN ANNES-TALBOT-
155 PM EDT FRI JUN 27 2008

...A STRONG THUNDERSTORM WILL AFFECT QUEEN ANNES AND TALBOT
COUNTIES...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE CHESAPEAKE...MOVING EAST AT 17 MPH. THE
THUNDERSTORM WILL BE NEAR STEVENSVILLE SOUTH AND CHESTER AROUND 215
PM...ST. MICHAELS AROUND 230 PM...GRASONVILLE AND COPPERVILLE AROUND
245 PM...AND WYE MILLS AROUND 300 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE ALSO POSSIBLE.

KRUZDLO
Special weather statement, Jun 27, 1:22 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
222 PM EDT FRI JUN 27 2008

NJZ023-024-271900-
ATLANTIC COASTAL CAPE MAY-CAPE MAY-
222 PM EDT FRI JUN 27 2008

...A STRONG THUNDERSTORM WILL AFFECT CAPE MAY COUNTY...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM APPROACHING CAPE MAY POINT...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR CAPE MAY AROUND 230 PM...WILDWOOD
CREST AND WILDWOOD AROUND 245 PM AND STONE HARBOR AROUND 300 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP
TO 40 MPH CAN ALSO BE EXPECTED WITH THIS STORM.

KRUZDLO

The radar

The Dover AFB radar (KDOX), 46 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cape May

When
June 27, 1:38 PM EST
Where
Cape May County, Cape May
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.930, -74.920

A trained spotter reported nickel size hail in Cape May City.

Thunderstorm Wind, Cumberland

When
June 27, 3:45 PM EST
Where
Cumberland County, 0.29 mi NE of Seabrook
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.503, -75.216

A severe thunderstorm knocked down a few trees and wires in Upper Deerfield Township. A downed tree damaged a home within the township. A mesonet site measured a wind gust to 60 mph within the township. A couple of thousand homes and businesses lost power because of the lightning and wind in Cumberland and neighboring Gloucester County.

Thunderstorm Wind, Atlantic

When
June 27, 4:05 PM EST
Where
Atlantic County, Folsom
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.600, -74.850

A severe thunderstorm tore down a few trees and wires in Folsom Borough.

Thunderstorm Wind, Ocean

When
June 27, 5:05 PM EST to 5:20 PM EST
Where
Ocean County, Toms River to 0.66 mi WSW of Manahawkin
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.950, -74.200

A severe thunderstorm knocked down numerous trees and wires from Stafford Township north through Barnegat Township into Toms River Township. Stafford Township alone responded to twenty-six separate weather related calls. Many of the calls were about downed power lines, but there were also dozens of trees uprooted. A couple of downed trees damaged homes and vehicles. In Barnegat Township, downed trees and wires blocked roadways for up to two hours. In Toms River Township, trees and wires were also knocked down. This included the intersection of Hooper Avenue and New Jersey State Route 37. Power was restored to all by the night of the 27th, with only 66 homes and businesses still without power on the 28th.

Thunderstorm Wind, Ocean

When
June 27, 5:44 PM EST
Where
Ocean County, 0.46 mi SE of Lakehurst
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.015, -74.315

A severe thunderstorm tore away a piece of a roof of a Burger King restaurant in Lakehurst.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115610, 115626, 115628, 115651, 115630.